Learn something new every day
More Info... by email
Pseudoephedrine tablets come in regular and extended release forms, and some pills are chewable, while others must be swallowed with water. Closely related are pseudoephedrine capsules, and the drug is also prepared as an elixir. Additionally, the medication can be combined with many other drugs, such as antihistamines, mild pain relievers, or cough medicines. These may available over the counter or they might require a prescription. Since so many manufacturers make this drug, it’s to be expected that pills will differ in appearance and in inactive ingredients.
The basic form of pseudoephedrine tablets for adults is a 30 milligram (mg) strength pill, and many manufacturers make these a dull to bright red in color. Though they don’t require a prescription, they may need to be purchased directly at a pharmacist’s window. The drug is used to make illegal stimulants and many countries now regulate its purchase.
Since the usual directions for adults using the medication mean taking up to two pills every four to six hours, some people prefer using a 12-hour or extended release version of the drug. These pseudoephedrine tablets contain 120 mg, and people over 12 can take them twice daily. They’re often elliptical in shape and many suppliers do not add dyes to them. Sometimes this drug is available in a capsule or liquid release capsule, instead, and these variants could be brightly colored.
It’s important to distinguish between simple pseudoephedrine tablets and those that represent a combination of medications. Some of the most commonly available are cold/flu preparations and allergy medicines. For example, some pseudoephedrine tablets might also contain guaifenesin, acetaminophen, and dextromethorphan. Alternately, loratadine or diphenhydramine could be added to pseudoephedrine to provide extra congestion relief from allergies.
There are also a number of medications that are available by prescription that could be considered combination pseudoephedrine tablets. The exact strength of these pills may vary. Some prescriptions have the 30 mg dose, and others have 120 mg of pseudoephedrine and are extended release formulas.
In all cases, pseudoephedrine tablets that contain other medications should have packaging that lists the active ingredients. The actual combination pills are likely to differ in appearance from the small red tablets expected with the regular release formula. Anyone in doubt about the ingredients should seek a the advice of a doctor or pharmacist before taking any medication.
As mentioned, pseudoephedrine tablets are not the only way this drug can be delivered. It comes in capsules in both original and time-release formulas, and in a chewable tablet for pediatric use. In recent times, many countries have sought removal of children’s decongestants from the market because they have been linked to serious health complications. This means products like elixirs or chewable tablets may not be available in all areas.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!